Alert archive / Massachusetts / Flash Flood Warnings in 2013

Flash Flood Warning 36, NWS Boston/Norton, MA

July 23, 2013Middlesex County, Norfolk County, Massachusetts

NWS Boston/Norton, MA issued this flash flood warning at Jul 23, 2013, 1:12 PM EDT for Middlesex County, Norfolk County, Massachusetts. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2013, 1:12 PM EDT (17:12 UTC)
Expired
Jul 23, 2013, 3:15 PM EDT
In force
2 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

Counties Middlesex County, MA, Norfolk County, MA

The radar

The Boston radar (KBOX), 26 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 5.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2013-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2013-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
757 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

194 
WGUS51 KBOX 231712
FFWBOX
MAC017-021-231915-
/O.NEW.KBOX.FF.W.0036.130723T1712Z-130723T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
112 PM EDT TUE JUL 23 2013

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL MIDDLESEX COUNTY IN NORTHEAST MASSACHUSETTS...
  NORTHWESTERN NORFOLK COUNTY IN EASTERN MASSACHUSETTS...

* UNTIL 315 PM EDT

* AT 107 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA.  FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FRANKLIN...MEDWAY...MEDFIELD...WALPOLE...MILLIS...NORFOLK AND
  BELLINGHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

THE HEAVY RAINFALL WILL ALSO CAUSE FLOODING OF SMALL CREEKS AND 
STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND AS WELL AS OTHER 
DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.  MOVE TO HIGHER GROUND.

&&

LAT...LON 4217 7119 4204 7140 4203 7149 4210 7149
      4227 7132

$$

MD
1 follow-up statement
325 
WGUS71 KBOX 231900
FFSBOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
300 PM EDT TUE JUL 23 2013

MAC017-021-231909-
/O.CAN.KBOX.FF.W.0036.000000T0000Z-130723T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIDDLESEX MA-NORFOLK MA-
300 PM EDT TUE JUL 23 2013

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL MIDDLESEX AND
NORTHWESTERN NORFOLK COUNTIES IS CANCELLED...

FLOOD WATERS AND RAINS HAVE RECEDED. PLEASE CONTINUE TO HEED ANY 
ROAD CLOSURES.

LAT...LON 4217 7119 4204 7140 4203 7149 4210 7149
      4227 7132

$$

MD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 10:00 AM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 23, 10:00 AM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1000 AM EDT TUE JUL 23 2013

.SYNOPSIS...

A WARM FRONT ACROSS SOUTHERN NEW ENGLAND WILL PUSH NORTH ACROSS
THE REGION TODAY WITH HEAVY SHOWERS AND SCATTERED THUNDERSTORMS...
SOME WITH TROPICAL DOWNPOURS. A COLD FRONT WILL SWEEP ACROSS THE
REGION WEDNESDAY FOLLOWED BY COOLER AND LESS HUMID WEATHER
THURSDAY AND FRIDAY. WARMER AIR RETURNS NEXT WEEKEND BEFORE A COLD
FRONT BRINGS SCATTERED SHOWERS/THUNDERSTORMS SUNDAY...POSSIBLY
LINGERING INTO MONDAY

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

*** FLASH FLOOD WATCH IS IN EFFECT TILL THIS EVENING***

10 AM UPDATE...

SURFACE AREA OF LOW PRESSURE WITH ACCOMPANYING WARM FRONT IN
PROXIMITY ALONG THE CT-RA/MA BORDER EAST THROUGH CAPE CODE IS
REMAINING FAIRLY QUASI-STATIONARY ATTENDANT TO THE RIGHT-REAR
QUADRANT OF THE UPPER-LEVEL JET AND AHEAD OF AN INITIAL ELONGATED
IMPULSE THROUGH THE BROADER TROUGH AXIS ACROSS THE REGION.
ANTICIPATING CONTINUED HEAVY SHOWERS INTO THE MIDDAY PERIOD AS
SOUTHWEST LOW- TO MID- LEVEL FLOW LIFTS ALONG AND NORTHEAST OF THE
SURFACE WARM FRONTAL BOUNDARY. DRY-SLOTTING TO THE SOUTH AND WEST
OF THE LOW IS ALLOWING FOR BREAKS IN THE CLOUD DECK...PERMITTING
DESTABILIZATION OF THE LOWER BOUNDARY LAYER.

THE ANTICIPATION FOR THE MIDDAY HOURS INTO THE AFTERNOON IS FOR
THE SYNOPTIC SCALE WIDESPREAD RAIN TO CONTINUE TO GRADUALLY LIFT
SLOWLY NORTHEAST INTO NORTHERN NEW ENGLAND. BEHIND THIS...THE
AFOREMENTIONED CLOUD BREAKS AND BOUNDARY LAYER DESTABILIZATION
AHEAD OF A TRAILING FRONT TO THE SURFACE LOW WILL BECOME A FOCUS
FOR A RENEWED BAND OF SHOWERS AND THUNDERSTORMS. FEEL THE LATEST
HRRR IS MODELING THIS WELL. WITH THE BAND OF RAIN...TORRENTIAL
DOWNPOURS WILL EXIST CONTINUING THE FLASH FLOOD THREAT. RAINFALL
RATES UP TO 2 INCHES ARE EXPECTED.

AS FOR THE SEVERE POTENTIAL...MLCAPES WERE AROUND 1000 J/KG IN AN
ENVIRONMENT OF 30-40 KT BULK SHEAR. THIS SUPPORTS THE POTENTIAL
FOR SUSTAINED UPDRAFTS. NOT VERY MUCH CONFIDENT WITH DAMAGING
WINDS OR HAIL. WHILE 1000 J/KG...CAPE IS VERY THIN. THE SITUATION
APPEARS MARGINAL IN LINE WITH PREVIOUS FORECASTERS THINKING.

ONE INTERESTING NOTE IS HOW THE EXPECTED AFTERNOON RAIN BAND IS
COLLOCATED AHEAD OF THE AFOREMENTIONED IMPULSE THROUGH THE
BROADER TROUGH PATTERN ABOVE. COULD ALSO SEE SOME CONTINUED
INFLUENCE OF THE RIGHT-REAR QUADRANT OF THE UPPER LEVEL JET.
THUS...WITH THE ENHANCED ASCENT AND UPPER-LEVEL DIFFLUENCE...THIS
SUPPORTS THE POTENTIAL OF DEEP-LAYER ASCENT IN A REGION OF PWATS
AROUND 2 INCHES. THUS THE MAIN THREAT CONTINUES TO BE HEAVY RAIN
WITH THE INCREASED POTENTIAL FOR TORRENTIAL DOWNPOURS AND FLASH
FLOODING /ESPECIALLY FOR THOSE AREAS WHICH RECEIVED A PLETHORA OF
RAINFALL THIS MORNING/. SUCH IMPACTS WILL CONTINUE INTO THE
EVENING COMMUTE.

TEMPERATURES WILL BE A STRUGGLE AS CLOUD COVER WILL INHIBIT DIURNAL
HEATING. BELIEVE UPPER 70S TO LOW 80S WILL OCCUR ACROSS THE REGION.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...

TONIGHT...

MID-LEVEL DRYING WILL PUSH INTO THE REGION AS TROUGH AXIS MOVES
ACROSS THE REGION. COLD FRONT IS ALSO PROGGED TO MOVE ACROSS THE
REGION THIS EVENING AND INTO THE OVERNIGHT HOURS. BELIEVE THAT
PRECIP WILL SLOWLY COME TO AN END FROM WEST TO EAST INTO THE
OVERNIGHT HOURS. VERY LITTLE RELIEF IS EXPECTED AS MOISTURE STILL
LINGER ACROSS THE REGION. EXPECT TEMPS TO DROP ONLY INTO THE MID 60S
TO LOW 70S.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...

HEADLINES...

* LESS HUMID WEATHER ARRIVES LATER WED
* NORTHEAST/GRTLKS LONG WAVE TROUGH WILL YIELD SEASONABLE TEMPS
* ACTIVE WEATHER PATTERN WILL RESULT IN SEVERAL BOUTS OF CONVECTION

SYNOPTIC OVERVIEW...

GOOD MODEL AGREEMENT AMONG THE GFS AND ECMWF ENSEMBLES IN
MAINTAINING LONG WAVE TROUGH OVER THE NE/GREAT LKS AND EASTERN
CANADA THIS PERIOD. THIS WILL PRECLUDE EXCESSIVE HEAT/HUMIDITY FROM
ENTERING SOUTHERN NEW ENGLAND AND KEEPING TEMPS AT OR SLIGHTLY
COOLER THAN NORMAL. AS FOR PRECIP...THIS PATTERN WILL FAVOR AN
ACTIVE NORTHERN STREAM JET ACROSS THE NORTHEAST RESULTING IN SEVERAL
BOUTS OF CONVECTION. SO A BREAK FROM THE HEAT AND RELATIVELY DRY
WEATHER PATTERN OF THIS MONTH.

SENSIBLE WEATHER DETAILS...

WED...MAIN PLUME OF MOISTURE MOVES OFFSHORE TONIGHT WITH LEAD SHORT
WAVE TROUGH. HOWEVER SECONDARY/TRAILING SHORT WAVE TROUGH SWEEPS
ACROSS THE AREA WED. THIS FEATURE MAY TOUCH OFF A FEW TSTMS OVER
EASTERN MA AND RI WHERE INSTABILITY LINGERS AND LOW LEVEL
CONVERGENCE IS GREATEST. CAN/T RULE OUT ONE OR TWO STRONG STORMS
WITH CAPES OF 1000-1500J/KG ALONG WITH DEEP LAYER SHEAR OF 25-30 KT.
OTHERWISE BIG IMPROVEMENT FROM TODAY AS DEPARTING SHORT WAVE ADVECTS
MUCH DRIER AND LESS HUMID AIR OVERSPREADS THE REGION LATER WED
AND WED NGT FROM NW TO SE. COULD BE WARMEST DAY OF THE WEEK AS
COOLER AIRMASS LAGS UNTIL WED NGT/THU. THUS HIGHS 85-90 LIKELY.

THU/FRI... FRONT GETS HUNG UP OVER CAPE COD/ISLANDS OR JUST
OFFSHORE. THUS CLOUDS MAY LINGER ACROSS THIS AREA WITH MORE SUNSHINE
INLAND THU. BY FRI WEAK WAVE OF LOW PRES MAY TRAVERSE NE ALONG THE
FRONT AND MAY YIELD A LOW RISK OF RAIN FOR SOUTHEAST MA...WITH LOWER
PROBABILITY OF RAIN INLAND. 00Z NAM AND GFS MORE SUPPRESSED WITH THIS
FRONTAL WAVE. HOWEVER 00Z ECMWF MORE ROBUST AND BRINGS QPF ACROSS
MUCH OF SOUTHERN NEW ENGLAND. 00Z GEFS IS SOMEWHERE IN BETWEEN WITH
30-50% PROBS OF RAIN FRI/FRI NGT ACROSS SOUTHEAST MA. GIVEN
UNCERTAINTY WILL HANDLE THIS WITH CHANCE POPS CAPE COD AND
ISLANDS...SLIGHT CHANCE ELSEWHERE.

COULD BE A BIT BREEZY AND COOL THU/FRI ACROSS EASTERN MA WITH NE
WINDS AS FRONT LURKS JUST OFFSHORE AND HIGH PRES BUILDS INTO THE ST
LWRNC RVR VLY.

SAT/SUN/MON...DRY WEATHER APPEARS TO LINGER INTO SAT ALONG WITH
SEASONABLE TEMPS. HOWEVER NEXT TROUGH ARRIVES SUN/MON BRINGING THE
RISK OF ANOTHER ROUND OF SHOWERS/TSTMS.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...

FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM...MODERATE CONFIDENCE.

10 AM UPDATE...
ITS A DEMANDING CHALLENGE TO ANTICIPATE THE GRADUAL LIFT OF CIGS
AND VSBYS INTO THE AFTERNOON. MVFR/IFR CONDITIONS TO CONTINUE.
EXPECTING +RA NORTH AND EAST WITH THE AFTERNOON POTENTIAL OF
SHRA/TSRA SWEEPING WEST TO EAST ALONG A DISTINCT LINE FROM 19-23Z.
HAVE TIMED IN TAFS AS BEST AS POSSIBLE. CONDITIONS LIFTING VFR FOR
SOUTHERN TERMINALS.

BY EVENING...CONDITIONS TO DETERIORATE AGAIN MVFR/IFR...BUT THEN
IMPROVE AS A COLD FRONT BEGINS TO SWING THROUGH THE REGION TOWARDS
WEDNESDAY MORNING BEHIND WHICH WESTERLY FLOW OF DRIER AIR WILL
PREVAIL. VFR CONDITIONS CONTINUING INTO WEDNESDAY WITH THE
POSSIBILITY OF RENEWED -RA TO THE EAST AHEAD OF THE STILL SWEEPING
COLD FRONT.

KBOS TERMINAL...MODERATE CONFIDENCE IN TAF. HAVE REMOVED THE
PREVAILING TSRA. WITH AN EASTERLY COMPONENT OF FLOW...GOING WITH A
SLOW TRANSITION OF IMPROVING CONDITIONS INTO AFTERNOON. FRONT TO
SWEEP THE REGION PRIOR TO MIDDAY WEDNESDAY.

KBDL TERMINAL...MODERATE CONFIDENCE IN TAF. CONDITIONS IMPROVING
AND EXPECTING VFR BY AFTERNOON. HAVE PREVAILED TSRA FOR 20-23Z
WITH BETTER CONFIDENCE ON TIMING.

OUTLOOK...WEDNESDAY THROUGH SATURDAY...

WED...HIGH CONFIDENCE. VFR. ISOLD SHOWER/TSTM POSSIBLE RI/SE MA.

THU AND FRI...LOW CONFIDENCE REGARDING AREAL COVERAGE OF POSSIBLE
RAIN SHIELD AND ASSOCIATED MVFR CONDITIONS. ENE WINDS. RAIN MAY
IMPACT SOUTHEAST MA.

SAT...MODERATE CONFIDENCE. VFR. SCT PM SHOWERS/TSTMS MAINLY IN
WESTERN NEW ENGLAND.

&&

.MARINE...

FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

TODAY THROUGH TONIGHT...MODERATE CONFIDENCE.

WINDS/SEAS WILL REMAIN BELOW SCA THRESHOLDS. HAVE UNDERCUT WAVE
GUIDANCE FOR TODAY AS MODELS HAVE A HARD TIME WITH SOUTHERN SWELL.
LOW CONFIDENCE ON SCA SEAS DEVELOPING LATE THIS AFTERNOON. HOWEVER
CONFIDENCE INCREASES TONIGHT ACROSS THE SOUTHERN ATLANTIC WATERS
WITH PERSISTENT LONG SOUTHWEST FETCH AHEAD OF AN APPROACHING COLD
FRONT. ITS UNCERTAIN HOW HIGH SEAS WILL GET WITH AN INVERSION IN
PLACE...SO WITH LOW CONFIDENCE HAVE HOLD OFF ON ISSUING A SCA AT
THIS TIME. OTHER CONCERN WILL BE FOR AREAS OF FOG WHICH MAY BE
LOCALLY DENSE ACROSS SOME OF THE WATERS DURING THE OVERNIGHT
TONIGHT AND MORNING HOURS ON WED.

OUTLOOK...WEDNESDAY THROUGH SATURDAY...

WEDNESDAY...HIGH CONFIDENCE.
COLD FRONT PUSHES OFFSHORE DURING AFTERNOON/EVENING AND MAY
RESULT IN AN ISOLATED SHOWER/STORM NEAR SHORE. FRONT WILL BRING
GRADUAL WIND SHIFT TO W BUT WINDS/SEAS REMAIN BELOW SCA.

THURSDAY AND FRIDAY...LOW CONFIDENCE ON POTENTIAL RAIN SHIELD AND
ASSOCIATED VSBYS. ENE WINDS WITH FRONTAL BOUNDARY JUST OFFSHORE. LOW
PRES MAY RIDE ALONG THIS FRONT WITH ITS RAIN SHIELD POSSIBLY
IMPACTING THE SOUTHERN NEW ENGLAND WATERS.

SATURDAY...MODERATE CONFIDENCE.
S/SE FLOW GETS UNDERWAY AND SHOULD VEER TO SW LATE AS COLD FRONT
PUSHES INTO UPSTATE NY. WINDS AND SEAS SHOULD REMAIN BELOW SCA.

&&

.TIDES/COASTAL FLOODING...

ASTRONOMICAL TIDES WILL BE ABNORMALLY HIGH DURING THE HIGH TIDE
CYCLE NEAR MIDNIGHT TONIGHT. BOS TIDE IS AGAIN 12.1 FT. HOWEVER
WITH OFFSHORE FLOW...BELIEVE THE THREAT FOR COASTAL FLOODING WILL
BE LOW. THERE MAY BE POCKETS OF SPLASHOVER...BUT WITH LOW
CONFIDENCE HAVE HOLD OFF ON ANY ISSUING ANY STATEMENT AT THIS
TIME.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR CTZ002>004.
MA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MAZ002>021-
     026.
NH...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR NHZ011-012-
     015.
RI...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR RIZ001>007.
MARINE...NONE.

&&

SYNOPSIS...NOCERA/DUNTEN
NEAR TERM...SIPPRELL
SHORT TERM...DUNTEN
LONG TERM...NOCERA
AVIATION...NOCERA/DUNTEN
MARINE...NOCERA/DUNTEN
TIDES/COASTAL FLOODING...NOCERA/DUNTEN
Hazardous weather outlook, Jul 23, 6:37 AM EDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
637 AM EDT TUE JUL 23 2013

CTZ002>004-MAZ002>021-026-NHZ011-012-015-RIZ001>007-241045-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
637 AM EDT TUE JUL 23 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ022>024-RIZ008-241045-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
637 AM EDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS MAY PRODUCE TORRENTIAL RAINFALL TODAY.
THERE IS THE POSSIBILITY OF LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-241045-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
637 AM EDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

HEAVY SHOWERS AND SCATTERED THUNDERSTORMS WITH TROPICAL
DOWNPOURS...GUSTY WINDS AND POOR VISIBILITY EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Local storm report, Jul 23, 7:20 AM EDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
720 AM EDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     FLASH FLOOD      MONTAGUE                42.53N  72.53W
07/23/2013                   FRANKLIN           MA   LAW ENFORCEMENT

            MONTAGUE CITY ROAD CLOSED DUE TO FLOODING OVER ROADWAY.

&&

NWS
Local storm report, Jul 23, 10:23 AM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
1023 AM EDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      ERVING                  42.60N  72.40W
07/23/2013                   FRANKLIN           MA   AMATEUR RADIO

            BRIGGS BROOK OUT OF ITS BANKS AND FLOODING THE FARLEY
            ROAD AND FARLEY RIDGE AREA ON THE ERVING AND MILLERS
            FALLS TOWN LINE.

&&

NWS
Special weather statement, Jul 23, 12:52 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1252 PM EDT TUE JUL 23 2013

MAZ005>007-231730-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-WESTERN ESSEX MA-
1252 PM EDT TUE JUL 23 2013

...STRONG THUNDERSTORM ENTERING THE MERRIMACK VALLEY...

AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TEWKSBURY...OR 6 MILES SOUTHEAST OF
LOWELL...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM AS IT HEADS
TOWARD THE MERRIMACK RIVER THROUGH 130 PM.

LOCATIONS IMPACTED INCLUDE...
NEWBURYPORT...HAMILTON...WENHAM...WILMINGTON...MIDDLETON...NORTH
READING...ANDOVER...TEWKSBURY...BILLERICA...SALISBURY...IPSWICH...
TOPSFIELD...GEORGETOWN...BOXFORD...ROWLEY AND ESSEX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES.

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4285 7085 4282 7083 4281 7087 4280 7085
      4281 7082 4271 7078 4276 7081 4275 7083
      4270 7083 4271 7080 4268 7075 4267 7073
      4265 7076 4265 7072 4262 7070 4252 7125
      4259 7131
TIME...MOT...LOC 1650Z 244DEG 22KT 4258 7123

JWD
Special weather statement, Jul 23, 1:01 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
101 PM EDT TUE JUL 23 2013

MAZ013>016-231745-
SUFFOLK MA-SOUTHEAST MIDDLESEX MA-EASTERN NORFOLK MA-
WESTERN NORFOLK MA-
101 PM EDT TUE JUL 23 2013

...STRONG THUNDERSTORM SOUTHWEST OF BOSTON...

AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FRANKLIN...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH AND TORRENTIAL RAINFALL CAN BE EXPECTED WITH
THIS STORM AS IT HEADS TOWARD BOSTON,

LOCATIONS IMPACTED INCLUDE...
BOSTON...CAMBRIDGE...QUINCY...NEWTON...SOMERVILLE...BROOKLINE...
FRANKLIN...MEDFORD...EVERETT...CHELSEA...WATERTOWN...MEDWAY...
NEEDHAM...WESTWOOD...NORWOOD...MILTON...DEDHAM...MEDFIELD...WALPOLE
AND NORFOLK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH
TO PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. URBAN AND POOR
DRAINAGE FLOODING CAN BE EXPECTED.

&&

LAT...LON 4229 7102 4227 7099 4226 7096 4228 7095
      4227 7095 4203 7142 4209 7150 4211 7150
      4219 7140 4220 7135 4225 7133 4225 7130
      4227 7131 4244 7109 4233 7094
TIME...MOT...LOC 1654Z 227DEG 26KT 4210 7139

JWD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 10:31 PM EDTAreal Flood AdvisoryBOXFranklin, Hampshire3 hr
Jul 23, 1:14 AM EDTFlash Flood WarningBOXFranklin, Hampshire2 hr
Jul 23, 4:12 AM EDTFlash Flood WatchBOXBristol, Essex, Franklin, Hampden, Hampshire, Middlesex and 4 more15 hr
Jul 23, 5:40 AM EDTAreal Flood AdvisoryBOXFranklin, Hampshire3 hr
Jul 23, 6:15 AM EDTFlash Flood WarningBOXFranklin2 hr
Jul 23, 6:47 AM EDTAreal Flood AdvisoryBOXFranklin, Worcester3 hr
Jul 23, 10:22 AM EDTAreal Flood AdvisoryBOXFranklin, Hampden, Hampshire, Worcester113 min
Jul 23, 11:37 AM EDTAreal Flood AdvisoryBOXMiddlesex, Worcester113 min
Jul 23, 12:43 PM EDTAreal Flood AdvisoryBOXEssex, Middlesex, Norfolk, Plymouth, Suffolk2 hr
Jul 23, 12:52 PM EDTSpecial Weather StatementBOXEssex38 min
Jul 23, 12:56 PM EDTFlash Flood WarningBOXMiddlesex, Norfolk, Suffolk2 hr
Jul 23, 1:25 PM EDTSevere Thunderstorm WarningBOXNorfolk, Suffolk65 min
Jul 23, 1:26 PM EDTAreal Flood AdvisoryBOXEssex, Norfolk, Plymouth, Suffolk2 hr
Jul 23, 1:36 PM EDTSpecial Marine WarningBOX54 min
Jul 23, 1:40 PM EDTSpecial Weather StatementBOXEssex50 min
Jul 23, 2:31 PM EDTAreal Flood AdvisoryBOXHampden, Hampshire, Worcester119 min
Jul 23, 2:56 PM EDTSpecial Weather StatementBOXEssex, Middlesex, Worcester64 min
Jul 23, 3:13 PM EDTAreal Flood AdvisoryBOXEssex, Middlesex, Worcester2 hr
Jul 23, 3:34 PM EDTSpecial Weather StatementBOXEssex, Middlesex56 min
Jul 23, 3:38 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Suffolk52 min
Jul 23, 3:45 PM EDTSpecial Marine WarningBOX90 min
Jul 23, 3:58 PM EDTAreal Flood AdvisoryBOXEssex, Middlesex2 hr
Jul 23, 4:15 PM EDTAreal Flood AdvisoryBOXEssex, Middlesex, Norfolk, Plymouth, Suffolk, Worcester2 hr
Jul 23, 4:20 PM EDTSpecial Weather StatementBOXSuffolk40 min
Jul 23, 4:40 PM EDTFlash Flood WarningBOXEssex, Middlesex, Norfolk, Suffolk2 hr
Jul 23, 5:00 PM EDTFlash Flood WarningBOXBristol, Middlesex, Norfolk, Plymouth, Suffolk, Worcester2 hr
Jul 23, 5:10 PM EDTSpecial Weather StatementBOXBristol50 min

Nearby

Flash Flood Warnings in Massachusetts, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.